Illinois, 2011

Tornado and Hail in Illinois, May 7, 2011

May 7, 2011 · NWS ILX · 9 events in 3 counties and zones

Isolated supercell thunderstorms developed along a warm front extending along the I-74 corridor during the late afternoon and early evening hours of May 7th. The storms dropped large hail across parts of Champaign, Vermilion, and Edgar counties and produced a brief tornado near Allerton in Vermilion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated supercell thunderstorms developed along a warm front extending along the I-74 corridor during the late afternoon and early evening hours of May 7th. The storms dropped large hail across parts of Champaign, Vermilion, and Edgar counties and produced a brief tornado near Allerton in Vermilion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 7, 1:46 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 7, 1:46 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
246 PM CDT SAT MAY 7 2011

.DISCUSSION...
ISSUED 246 PM CDT SAT MAY 7 2011

SHORT TERM...TONIGHT THROUGH TUESDAY...
LOW AMPLITUDE UPPER SHORTWAVE NOW MOVING THROUGH NORTHERN IL HAS
SPARKED OFF SOME ELEVATED CONVECTION DOWNSTREAM OVER NORTHERN IND.
THIS IS NORTH OF A WARM FRONT THAT EXTENDS FROM NORTHERN IND
WESTWARD TO LOW PRESSURE SOUTH OF THE QUAD CITIES. EXPECT INCREASING
MOISTURE AND HEATING SOUTH OF THE FRONT TO ADD TO MLCAPE VALUES THAT
ARE ALREADY 500-1000 J/KG. DEWPOINTS ARE COOLING OVER NORTHWESTERN
IL WHERE WINDS HAVE VEERED TO THE SOUTH OF THE LOW...BUT ARE STILL
RISING TO AROUND 60 FURTHER EAST. EXPECT SURFACE-BASED CONVECTION TO
DEVELOP SHORTLY ALONG A GALESBURG-TO-DANVILLE CORRIDOR WHERE
MOISTURE CONVERGENCE IS MAXIMIZED AHEAD/SOUTH OF THE UPPER VORT MAX.
EFFECTIVE BULK SHEAR OF 45-55 KT MAY ALLOW SOME ORGANIZED VIGOROUS
UPDRAFTS ALONG WITH THE ATTENDANT THREATS FOR HAIL. WINDS AND
ISOLATED TORNADOES WILL BE A LESSER /BUT NON-ZERO/ CONCERN. ANY
STORMS THAT DO DEVELOP WILL LIKELY BE EAST OF THE AREA EARLY THIS
EVENING.

AFTER A BRIEF BREAK ON SUNDAY...THE FRONT THAT MOVES THROUGH TONIGHT
WILL RETURN NORTHWARD AS A WARM FRONT...BRINGING BETTER WARM
ADVECTION AND A HIGHER COVERAGE OF RAIN AND THUNDERSTORMS BEGINNING
SUNDAY NIGHT. THE HIGHEST CONCENTRATION OF PRECIPITATION WILL SLOWLY
EDGE NORTHWARD MONDAY AND MONDAY NIGHT AS THE WARM FRONT RETREATS
NORTHWARD AND CENTRAL ILLINOIS BECOMES ENTRENCHED IN A HOT/HUMID AND
CAPPED WARM SECTOR. A STOUT UPPER RIDGE WILL BUILD OVER THE AREA
EARLY NEXT WEEK...SO EXPECT HIGHS OVER MOST AREAS TO REACH AT LEAST
80 ON MONDAY...WITH MID TO UPPER 80S COMMON ON TUESDAY.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
UPPER RIDGE WILL CONTINUE TO INFLUENCE THE MIDWEST AT LEAST THROUGH
WEDNESDAY AS THE LOW LEVEL BAROCLINIC ZONE/WARM FRONT CONTINUES TO
STRETCH ACROSS NORTHERN IL. WEDNESDAY SHOULD BE THE LAST DAY FOR A
WHILE TO REACH WELL INTO THE 80S. AN UPPER TROUGH WILL BE MOVING
INTO THE PLAINS LATER WEDNESDAY AND THURSDAY...BRINGING THE NEXT
COLD FRONT THROUGH THE AREA. THE LONGER RANGE MODELS CONTINUE TO BE
IN POOR AGREEMENT ON THE TIMING/STRENGTH OF THIS TROUGH...SO HAVE
LEANED ON A MEAN OF THEIR ENSEMBLES. THIS IS ALSO CLOSE TO THE HPC
MANUAL SURFACE PROGS...WHICH BRINGS THE COLD FRONT SLOWLY THROUGH ON
THURSDAY FOLLOWED BE COOLER AIR AS HIGH PRESSURE BUILDS SOUTH FROM
CANADA. WILL PUT IN CHANCE POPS WEDNESDAY NIGHT THROUGH THURSDAY
NIGHT WITH THIS FEATURE...THEN DRY AND QUITE A BIT COOLER FOR FRIDAY
AND SATURDAY.

04
&&

.AVIATION...
ISSUED 1250 PM CDT SAT MAY 7 2011

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING
MID AFTEROON AND CONTINUE THROUGH EARLY EVENING ACROSS CENTRAL IL
ESPECIALLY FROM BMI AND DEC EAST TO CMI. THIS COULD BRING MVFR
VISIBILITIES AND CEILINGS WHERE THUNDERSTORMS OCCUR. 1005 MB LOW
PRESSURE OVER SE IA WITH ITS WARM FRONT JUST SOUTH OF I-80 IN
NORTHERN IL WHILE ITS COLD FRONT EXTENDS SW FROM THE LOW TO A 1004
MB LOW IN CENTRAL OK. ASSOCIATED SHORT WAVE WAS ALONG THE IA/IL
BORDER. LOW PRESSURE AND SHORT WAVE TO TRACK EAST ACROSS CENTRAL IL
NEAR I-74 DURING THIS AFTERNOON AND DEVELOP POSSIBILITY OF
THUNDERSTORMS WITH BEST CHANCE THE FURTHER EAST YOU GO ACROSS
CENTRAL IL. DEWPOINTS IN THE MID 50S TO AROUND 60F OVER CENTRAL AND
EASTERN IL BUT DROP OFF THROUGH THE 40S IN WEST CENTRAL IL FROM
GALESBURG TO MACOMB WEST. THIS DRIER AIR WILL MOVE INTO PIA AND SPI
AREAS NEXT FEW HOURS AND REDUCE THEIR CHANCES OF THUNDERSTORMS.
FRONTAL BOUNDARY OVER NORTHERN IL TO SLIP BACK SOUTH TOWARD I-74
LATE THIS AFTERNOON AND WILL SEE MVFR CEILINGS POSSIBLE BEHIND FRONT
TONIGHT ALONG I-74 TAF SITES. BREEZY S/SW WINDS WITH GUSTS OF 20-30
KTS FROM BMI AND DEC EAST WILL W/SW AND DECREASE AS FRONTS APPROACH
CENTRAL IL FROM THE WEST AND NORTH. WINDS THEN TURN NE DURING THIS
EVENING FROM 5-10 KTS AND EAST AROUND 10 KTS SUNDAY MORNING.
WEAKENING SHORT WAVE AND LOW PRESSURE SYSTEM TO EXIT EAST OF IL THIS
EVENING END THREAT OF SHOWERS AND THUNDERSTORMS. WEAK HIGH PRESSURE
NEAR MI BY 18Z/1 PM SUNDAY TO BRING PARTLY TO MOSTLY CLOUDY SKIES
SUNDAY AND SCATTER OUT THE LOW CLOUDS DURING SUNDAY MORING FROM WEST
TO EAST.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 7, 1:49 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
249 PM CDT SAT MAY 7 2011

ILZ027-036-040-041-047-049-050-081100-
CASS-FULTON-KNOX-MASON-MORGAN-SCHUYLER-SCOTT-
249 PM CDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE DURING MID AND LATE AFTERNOON
AND COULD BECOME STRONG WITH SMALL HAIL AND GUSTY WINDS.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM OF PEORIA THROUGH
NEXT WEEK. THE ILLINOIS RIVER WILL FALL BELOW FLOOD STAGE AT HENRY
AROUND SUNSET SUNDAY AND FALL BELOW FLOOD STAGE AT PEORIA THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA SUNDAY NIGHT
INTO MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY NIGHT.
AT THIS TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ028>031-037-081100-
MARSHALL-PEORIA-STARK-TAZEWELL-WOODFORD-
249 PM CDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING MID AND
LATE AFTERNOON AND DIMINISH BY SUNSET. THERE IS A SLIGHT CHANCE OF
SEVERE STORMS THAT COULD PRODUCE LARGE HAIL...DAMAGING WIND GUSTS
AND A POSSIBLE TORNADO.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD DOWNSTREAM OF PEORIA THROUGH
NEXT WEEK. THE ILLINOIS RIVER WILL FALL BELOW FLOOD STAGE AT HENRY
AROUND SUNSET SUNDAY AND FALL BELOW FLOOD STAGE AT PEORIA THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA SUNDAY NIGHT
INTO MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY NIGHT.
AT THIS TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 7 PM TODAY.

ILZ038-042>046-048-051>057-061-062-066-067-071-072-081100-
CHAMPAIGN-CHRISTIAN-CLAY-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LOGAN-MACON-MCLEAN-MENARD-MOULTRIE-PIATT-
RICHLAND-SANGAMON-SHELBY-VERMILION-
249 PM CDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP DURING MID
AFTERNOON AND CONTINUE UNTIL SUNSET. THERE IS A SLIGHT CHANCE OF
SEVERE THUNDERSTORMS THAT COULD PRODUCE LARGE HAIL...DAMAGING WIND
GUSTS AND A POSSIBLE TORNADO MAINLY NORTHEAST OF SPRINGFIELD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA SUNDAY NIGHT
INTO MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY NIGHT.
AT THIS TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 8 PM TODAY.

ILZ063-068-073-081100-
CLARK-CRAWFORD-LAWRENCE-
249 PM CDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON
AND CONTINUE UNTIL SUNSET. THERE IS A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS THAT COULD PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

THE WABASH RIVER AND THE LOWER EMBARRAS RIVER ARE EXPECTED TO REMAIN
ABOVE FLOOD STAGE THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA SUNDAY NIGHT INTO
MONDAY NIGHT AND AGAIN WEDNESDAY NIGHT INTO THURSDAY NIGHT. AT THIS
TIME THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 AND 8 PM TODAY.

KH

The radar

The Indianapolis radar (KIND), 128 km away, was scanning. The volume nearest the first event began at 22:12 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 tornado. Local standard time, as filed.

Hail, Vermilion

When
May 7, 4:13 PM CST to 4:14 PM CST
Where
Vermilion County, 3 mi NW of Danville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.161, -87.660

Hail, Champaign

When
May 7, 4:32 PM CST to 4:33 PM CST
Where
Champaign County, Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -88.070

Hail, Champaign

When
May 7, 4:38 PM CST to 4:39 PM CST
Where
Champaign County, Sidney
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.020, -88.070

Hail, Vermilion

When
May 7, 4:42 PM CST to 4:43 PM CST
Where
Vermilion County, Danville
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Hail, Champaign

When
May 7, 4:43 PM CST to 4:44 PM CST
Where
Champaign County, 3 mi S of St Joseph
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.077, -88.030

Hail, Champaign

When
May 7, 4:47 PM CST to 4:48 PM CST
Where
Champaign County, Homer
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.030, -87.970

Tornado, Vermilion

When
May 7, 5:08 PM CST to 5:09 PM CST
Where
Vermilion County, 1.59 mi E of Allerton Arpt to 1.76 mi E of Allerton Arpt
Rating
EF0
Path length
0.22 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
39.902, -87.900

A tornado briefly touched down in a field about 2 miles southeast of Allerton at 6:08 PM CDT. No damage was reported.

Hail, Edgar

When
May 7, 5:45 PM CST to 5:46 PM CST
Where
Edgar County, 2 mi W of Chrisman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.800, -87.708

Hail, Edgar

When
May 7, 6:16 PM CST to 6:17 PM CST
Where
Edgar County, 6 mi E of Paris
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
39.620, -87.587

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyThe tornado archive for Illinois, 2011Warnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305520, 305521, 305522, 305523, 305524, 305525, 305529, 305526, 305527.